Missouri, 2020

Hail in Missouri, March 27, 2020

March 27, 2020 · NWS SGF · 24 events in 12 counties and zones

Several rounds of storms affected the region from the morning of the 27th to the afternoon of the 28th. The most impactful storms occurred during the afternoon of the 27th as storms moving into the Ozarks from northeast Oklahoma were able to intensify due to an unstable airmass residing over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$810,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of storms affected the region from the morning of the 27th to the afternoon of the 28th. The most impactful storms occurred during the afternoon of the 27th as storms moving into the Ozarks from northeast Oklahoma were able to intensify due to an unstable airmass residing over the region. Very large hail occurred with the storms as they moved into south central Missouri during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 2:04 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 27, 2:04 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 PM CDT Fri Mar 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Mar 27 2020

There are several forecast concerns in this time frame. The first is
on severe potential tonight, with winds and fire weather concerns
for Saturday.

12Z SGF sounding shows a rather strong CAP in place, with a AMDAR
sounding out of KTSA showing a capping inversion, but slightly
weaker. CAMS are showing the potential for elevated convection
late this afternoon and early evening, and indeed we are seeing
elevated storms over northeast Oklahoma. If these make it into
the area, hail would be the main threat.

An upper level trough translating across the Rockies has induced a
strengthening surface low now over southeastern Colorado. This low
will pull out in central Kansas by late tonight, with the
attendant warm front draped across central Missouri. This exact
position is still somewhat unclear. A strengthening low level jet,
warm advection and moisture transport will lead to convective
development this evening, mainly in vicinity of the low and warm
front. Although warm sector looks to remain capped, there is a
narrow window over southeast Kansas into central Missouri where
surface based storms are possible. Otherwise, with ample effective
shear and instability will see coverage increase through the
overnight hours, with a hail threat along and north and of the
warm front. At this point greatest severe threat looks to be in
areas north of interstate 44, and perhaps even more so into
central Missouri.

On Saturday, the surface low continues to deepen as it lifts
northeast into Iowa. This will push a cold front through the area
late in the day and early evening. Enough instability and shear is
likely to result in scattered convection across the eastern sections
of the region during the hours, with some strong to severe storms
possible. Of another concern is the strong pressure gradient that
develops around the low, and model guidance showing the potential
for 40 to 45 mph gusts across portions of the region, especially the
western areas. Did consider the potential for a wind advisory, but
after collaboration with neighbors have decided to hold off for now.
Drier air does advect in during the afternoon hours, and combined
with the winds and low relative humidities elevated to significant
fire weather concerns will become an issue. With green-up underway
and recent rain will hold off any any fire headlines at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 304 PM CDT Fri Mar 27 2020

The intense surface low will push through Great Lakes on Sunday,
with pressure gradient finally relaxing across the area as high
pressure builds in. This will set the stage for quiet weather for
Sunday into Monday. Temperatures behind the system will remain
mild, with highs in the 60s and lows in the 40s.

Another upper level trough will then approach the area from the
southwest later Monday and lift across the area Tuesday. Medium
range models indicate the surface low will pass south of the area
Monday night into Tuesday. This will spread more widespread showers
into the area, and perhaps an isolated thunderstorm on Tuesday. With
the saturated ground and high river water levels, this additional
rain will be a concern for more flooding issues.

This system will push out Tuesday night, with generally quiet
weather then expected and seasonal temperatures with highs in the
upper 50s to lower 60s and lows in the upper 30s to middle 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Mar 27 2020

Quiet conditions are expected through the remainder of the
afternoon. There is a low end chance for isolated storms to
develop, but with atmosphere capped, will not include in the
terminals. Slightly better chances for convection will occur
later this evening and overnight, as an increasing low level jet
will interact with a warm front that will be draped across central
Missouri. THis activity main remain north of the terminals, but
have include a Prob30 group at KJLN and KSGF for the most likely
time of convection. Winds will also increase tonight as the low
level jet develops, with gusts to 15 to 25 knots likely along
with LLWS. VFR flight conditions are expected, with the only
exception being with any convective elements that may impact the
terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 27, 2:35 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CDT Fri Mar 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Isolated to scattered storms will continue over portions of
  southeast Kansas and southwest Missouri late this afternoon and
  evening. The main threat with these will be large hail, with a
  lesser chance of damaging winds.

  Additional storms are expected to develop later this evening from
  Kansas into central and southern Missouri. A narrow window will
  exist when all modes of severe weather will be possible, which
  then will transition to mainly a large hail threat, perhaps as
  large as golfballs. These storms will also produce locally heavy
  rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  For Saturday afternoon, there is an additional chance for a few
  strong to severe thunderstorms east of Highway 65. Large hail and
  damaging wind gusts are the main risks. Non thunderstorm wind
  gusts of 40 to 45 mph will be possible on Saturday with strong
  low pressure moving from the central Plains to the Midwest. Drier
  air filtering into southeast KAnsas and western Missouri will also
  lead to a heightened fire weather risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Mar 27, 2:38 PM CST, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
338 PM CDT Fri Mar 27 2020

MOZ094-095-102-103-272130-
Barry MO-Lawrence MO-Christian MO-Stone MO-
338 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...NORTHERN
STONE...NORTHERN BARRY AND SOUTHERN LAWRENCE COUNTIES UNTIL 430 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Purdy, or 8 miles south of Monett, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nixa...                           Ozark...
Monett...                         Aurora...
Cassville...                      Marionville...
Clever...                         Crane...
Pierce City...                    Purdy...
Billings...                       Fremont Hills...
Exeter...                         Wheaton...
Verona...                         Butterfield...
Pioneer...                        Hurley...
Pleasant Ridge...                 Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3661 9407 3693 9406 3710 9366 3709 9313
      3679 9355
TIME...MOT...LOC 2038Z 235DEG 49KT 3679 9395

Burchfield

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, McDonald

When
March 27, 2:39 PM CST
Where
McDonald County, 2.22 mi W of Splitlog
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -94.510

Quarter sized hail was reported.

Hail, Barry

When
March 27, 3:09 PM CST
Where
Barry County, 2.16 mi ENE of Pulaskifield
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.878, -93.982

A breif period of hail up to golf balls in size was reported. No damages were reported.

Hail, Barry

When
March 27, 3:15 PM CST
Where
Barry County, 0.55 mi W of Monett
Measured
1.25 in hail
Reported by
Public
Coordinates
36.920, -93.930

Half dollar sized hail was reported in Monett.

Hail, Stone

When
March 27, 3:17 PM CST
Where
Stone County, 0.88 mi SW of Jamesville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.960, -93.380

Quarter sized hail was reported.

Hail, Lawrence

When
March 27, 3:20 PM CST
Where
Lawrence County, 0.69 mi S of Verona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.960, -93.800

Half dollar sized hail was reported by retired NWS employee.

Hail, Lawrence

When
March 27, 3:26 PM CST
Where
Lawrence County, 1.3 mi WSW of Aurora
Measured
1.25 in hail
Reported by
Public
Coordinates
36.960, -93.740

Half dollar sized hail was reported.

Hail, McDonald

When
March 27, 3:27 PM CST
Where
McDonald County, 5 mi WNW of Ginger Blue
Measured
2.5 in hail
Property damage
$45,000
Reported by
Fire Department/Rescue
Coordinates
36.598, -94.617

Tennis ball size hail was reported by the Tiff City Fire Department on Highway O just east of the Oklahoma state line. Six vehicles and a business roof suffered hail damage.

Hail, Greene

When
March 27, 3:42 PM CST
Where
Greene County, 0.88 mi SE of Republic
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
37.110, -93.470

Hail from dime to ping pong ball sized was reported by an off duty NWS employee just southeast of Republic.

Hail, Christian

When
March 27, 3:44 PM CST
Where
Christian County, 2.76 mi E of Billings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.070, -93.520

Quarter sized hail was reported.

Hail, Greene

When
March 27, 3:45 PM CST
Where
Greene County, 0.88 mi SE of Republic
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -93.470

Quarter Sized hail was reported.

Hail, Greene

When
March 27, 3:48 PM CST
Where
Greene County, 1.77 mi SE of Republic
Measured
1.75 in hail
Reported by
Public
Coordinates
37.100, -93.460

Half dollar to golf ball sized hail was reported via social media in a rural area southeast of Republic off of Farm Road 194.

Hail, Greene

When
March 27, 3:51 PM CST
Where
Greene County, 0.55 mi E of Battlefield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.120, -93.370

Quarter sized hail was reported.

Hail, Webster

When
March 27, 3:52 PM CST
Where
Webster County, 1.49 mi SSW of Diggins
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -92.880

Quarter sized hail was reported.

Hail, Greene

When
March 27, 3:56 PM CST
Where
Greene County, 1.79 mi WNW of Langston
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -93.260

Penny sized hail was reported.

Hail, Greene

When
March 27, 3:58 PM CST
Where
Greene County, Mumford
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -93.220

Quarter sized hail was reported via MPing.

Hail, Wright

When
March 27, 4:12 PM CST to 4:28 PM CST
Where
Wright County, 0.9 mi NW of Hartville to 0.55 mi W of Rayborn
Measured
2.5 in hail
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
37.258, -92.534

A swath of hail from ping pong ball to tennis ball size was reported as a storm moved through Hartville to the east. Numerous vehicles, businesses and residential roofs sustained damage as the storm proceeded from just west of town to the east with the last report of hail occurring near the intersection of Highway 38 and Lawson Road.

Hail, Webster

When
March 27, 4:25 PM CST
Where
Webster County, Bracken
Measured
0.75 in hail
Reported by
Public
Coordinates
37.330, -92.800

Penny sized hail was reported via MPing.

Hail, Texas

When
March 27, 4:50 PM CST to 5:05 PM CST
Where
Texas County, 1.3 mi ENE of Raymondville to 0.55 mi E of Houston
Measured
4.5 in hail
Property damage
$500,000
Reported by
Public
Coordinates
37.340, -91.830

A swath of hail from tennis to softball size was reported from the northern portions of Houston to the town of Raymondville. Several reports were received via social media of large damaging hail. As the storm moved east numerous homes, businesses and vehicles sustained significant damage.

Hail, Shannon

When
March 27, 5:16 PM CST
Where
Shannon County, 1.98 mi SSE of Rector
Measured
1.75 in hail
Reported by
Public
Coordinates
37.393, -91.507

The public reported quarter to golf ball size hail on County Road 359 just south of the intersection of Highway KK in a rural location.

Hail, Benton

When
March 27, 8:20 PM CST
Where
Benton County, 0.88 mi SW of Racket
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -93.490

Quarter sized hail was reported.

Hail, Morgan

When
March 27, 8:39 PM CST
Where
Morgan County, 6.89 mi WNW of Zwanzig
Measured
1.75 in hail
Reported by
Public
Coordinates
38.363, -93.050

Half dollar to golf ball sized hail was reported via social media in a rural area.

Hail, Morgan

When
March 27, 8:50 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
38.430, -92.840

Pin pong ball sized hail was reported via social media. Minor vehicle and roof damage.

Hail, Morgan

When
March 27, 8:52 PM CST
Where
Morgan County, 0.88 mi NE of Versailles
Measured
1 in hail
Reported by
Public
Coordinates
38.440, -92.820

Quarter sized hail was reported via MPing.

Hail, Morgan

When
March 27, 8:55 PM CST
Where
Morgan County, 3.5 mi S of Stover
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.400, -92.970

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880916, 880917, 880918, 880919, 880920, 880921, 881139, 880922, 880923, 880924, 880934, 880925, 880926, 880927, 880928, 881143, 880929, 881147, 880935, 880930, 880936, 880931, 880932, 880933.